Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Kirkman triple systems of order 21 with nontrivial automorphism group


Authors: Myra B. Cohen, Charles J. Colbourn, Lee A. Ives and Alan C. H. Ling
Journal: Math. Comp. 71 (2002), 873-881
MSC (2000): Primary 05B07
DOI: https://doi.org/10.1090/S0025-5718-01-01372-2
Published electronically: November 21, 2001
MathSciNet review: 1885635
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: There are 50,024 Kirkman triple systems of order 21 admitting an automorphism of order 2. There are 13,280 Kirkman triple systems of order 21 admitting an automorphism of order 3. Together with the 192 known systems and some simple exchange operations, this leads to a collection of 63,745 nonisomorphic Kirkman triple systems of order 21. This includes all KTS(21)s having a nontrivial automorphism group. None of these is doubly resolvable. Four are quadrilateral-free, providing the first examples of such a KTS(21).


References [Enhancements On Off] (What's this?)

  • 1. Y.M. Chee, C.J. Colbourn, and A.C.H. Ling, Asymptotically optimal erasure-resilient codes for large disk arrays, Discrete Appl. Math. 102 (2000), 3-36. MR 2001i:68038
  • 2. C.J. Colbourn, E.R. Lamken, A.C.H. Ling, and W.H. Mills, The existence of Kirkman squares - doubly resolvable $(v,3,1)$-BIBDs, Designs Codes Crypt., to appear.
  • 3. C.J. Colbourn and A. Rosa, Triple Systems, Oxford University Press, 1999.
  • 4. I.J. Dejter, F. Franek, and A. Rosa, A completion conjecture for Kirkman triple systems, Utilitas Math. 50 (1996), 97-102. MR 97i:05013
  • 5. P.B. Gibbons, Computational methods in design theory, in CRC Handbook of Combinatorial Designs, (C.J. Colbourn and J.H. Dinitz, editors), CRC Press, Boca Raton FL, 1996, pp. 718-740.
  • 6. T.P. Kirkman, Note on an unanswered prize question, Cambridge and Dublin Math. J. 5 (1850), 255-262.
  • 7. R. Mathon, K.T. Phelps, and A. Rosa, A class of Steiner triple systems of order 21 and associated Kirkman triple systems, Math. Comput. 37 (1981), 209-222. MR 82k:05022
  • 8. R. Mathon and A. Rosa, The 4-rotational Steiner and Kirkman triple systems of order 21, Ars Combinat. 17 (1984), 241-250. MR 85c:05028
  • 9. B. D. McKay, Nauty Users Guide (Version 1.5), Technical Report TR-CS-90-02, 1990 Computer Science Department, Australian National University.
  • 10. D.K. Ray-Chaudhuri and R.M. Wilson, Solution of Kirkman's schoolgirl problem, Proc. Sympos. Pure Math. 19, American Math. Society, Providence RI (1971), pp. 187-203. MR 47:3195
  • 11. V.D. Tonchev, Steiner triple systems of order 21 with automorphisms of order 7, Ars Combinat. 23 (1987), 93-96. MR 88d:05028
  • 12. W.S.B. Woolhouse, On triadic combinations of 15 symbols, Lady's and Gentleman's Diary (1862) 84-88. Reprinted in Assurance Magazine 10, 275-281.
  • 13. W.S.B. Woolhouse, On triadic combinations, Lady's and Gentleman's Diary (1863), 79-90.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 05B07

Retrieve articles in all journals with MSC (2000): 05B07


Additional Information

Myra B. Cohen
Affiliation: Department of Computer Science, University of Auckland, Auckland, New Zealand
Email: myra@cs.auckland.ac.nz

Charles J. Colbourn
Affiliation: Department of Computer Science and Engineering, Arizona State University, Tempe, Arizona 85287-5406
Email: Charles.Colbourn@asu.edu

Lee A. Ives
Affiliation: Department of Mathematics and Statistics, University of Vermont, Burlington, Vermont 05405

Alan C. H. Ling
Affiliation: Department of Computer Science, University of Vermont, Burlington, Vermont 05405
Email: aling@emba.uvm.edu

DOI: https://doi.org/10.1090/S0025-5718-01-01372-2
Keywords: Kirkman triple system, doubly resolvable design, Steiner triple system, constructive enumeration
Received by editor(s): May 30, 2000
Received by editor(s) in revised form: August 14, 2000
Published electronically: November 21, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society